Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 13, NWS Glasgow, MT

August 16, 201712 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 16, 2017, 2:14 PM MDT for 12 counties in Montana. It took effect at Aug 17, 2017, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 2:14 PM MDT (20:14 UTC)
In effect from
Aug 17, 2017, 12:00 PM MDT
Expired
Aug 17, 2017, 8:55 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:35 PM MDTLIGHTNING3 E Scobey, MT2 INJURIES. FLOWN TO BURN CENTER IN COLORADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS85 KGGW 162014
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
214 PM MDT Wed Aug 16 2017


.A dry cold front is expected to pass through the area Thursday 
afternoon. With low relative humidity and gusty northwest wind, 
critical fire weather conditions will develop.

MTZ120-122-134>137-170815-
/O.UPG.KGGW.FW.A.0006.170817T1800Z-170818T0300Z/
/O.NEW.KGGW.FW.W.0013.170817T1800Z-170818T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
214 PM MDT Wed Aug 16 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 
120, 122, 134, 135, 136, AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low relative humidity and gusty wind, which is in 
effect from noon to 9 PM MDT Thursday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136, and 
  137.

* WIND...Northwest 15 to 20 mph with gusts up to 25 mph and 
  higher.

* TIMING...Thursday afternoon to mid-evening.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Around 75 to 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
3 follow-up statements
000 
WWUS85 KGGW 170904
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
304 AM MDT Thu Aug 17 2017

MTZ120-122-134>137-172115-
/O.CON.KGGW.FW.W.0013.170817T1800Z-170818T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
304 AM MDT Thu Aug 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE
WEATHER ZONES 120, 122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120...122...134...135... 
  136 and 137.

* WIND...Northwest 10 to 20 mph with gusts up to 25 mph.

* TIMING...This afternoon to mid-evening.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
413 
WWUS85 KGGW 172035
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
235 PM MDT Thu Aug 17 2017

MTZ120-122-134>137-180300-
/O.CON.KGGW.FW.W.0013.000000T0000Z-170818T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
235 PM MDT Thu Aug 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 
120...122... 134...135...136 AND 137...

* AFFECTED AREA...Fire Weather Zones 120...122...134...135... 
  136 and 137.

* WIND...Northwest 10 to 20 mph with gusts up to 30 mph.

* TIMING...Through 9PM this evening.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
663 
WWUS85 KGGW 180255
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
855 PM MDT Thu Aug 17 2017

MTZ120-122-134>137-180400-
/O.CAN.KGGW.FW.W.0013.000000T0000Z-170818T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
855 PM MDT Thu Aug 17 2017

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY AND GUSTY WIND 
FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Relative humidity has begun to recover and will continue to rise
through the overnight hours as wind relaxes for the region.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 9:11 AM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 9:11 AM MDT, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
911 AM MDT Wed Aug 16 2017

.SHORT TERM...for northeast Montana...today through Fri...

Satellite imagery this morning shows low stratus/fog over the
Richland County river valleys. KSDY reports fog. This should all
lift within about an hour or so. Otherwise, with the departing
upper trough, skies are clear, except for thin smoke from the BC
wild fires. With stable conditions expected today, wx/pop grids
are clear. Therefore, grid adjustments were minor, based on near
term guidance.

Templer

Previous discussion -
Shortwave ridge will be over Montana today in nearly zonal flow
aloft with a surface high over Eastern Montana. This will allow
for dry and warmer weather over the forecast area. Patchy fog is
possible early this morning near the North Dakota border where RH
will be near 100 percent around sunrise.

Dry weather will continue tonight with the shortwave ridge
remaining over the forecast area.

Surface low develops over Central Montana tonight while shortwave
trough moves inland from the Pacific across British Columbia. The
wave will enter Western Montana early Thursday morning. The
surface low will move through Eastern Montana around midday on
Thursday with a cold front. The shortwave trough follows Thursday
afternoon. With little or no moisture expected, it looks like it
will be a dry cold front. Temperatures will be in the 80s with RH
between 15 and 25 percent Thursday afternoon. NW winds behind the
cold front may be high enough to create critical fire weather
conditions. See fire weather discussion for more details.

The wave moves to the east Thursday Night and an upper ridge
builds into the area on Friday. Look for dry and warm weather.
Forrester

.LONG TERM...Fri night through Wed...

Friday night through Monday afternoon, a hot, western states ridge
of high pressure will give way locally to a dry cold front and a
large-scale upper-level low pressure trough and more zonal flow.
Fire weather concerns might be heightened with the passage of
those gusty frontal winds on Saturday. Only chances for precip are
isolated at best Sunday morning through Monday morning due to
embedded disturbances within this zonal flow.

Beginning Monday evening, the western states ridge of high
pressure builds back in through our region, giving us warmer and
drier conditions through at least Wednesday morning.

BMickelson

&&

.AVIATION...

Synopsis: A very moist surface layer lingers over our eastern CWA
edge. Enough in fact to allow fog and low clouds to persist there
through this early morning hours. Compared to yesterday, this
round will be less extensive as the low pressure trough continues
to move further eastward and drier air filters in from the west.

Flight Conditions: VFR, except KSDY is expected to deteriorate
down to LIFR/VLIFR into airport minimums from 09Z through around
16Z. VFR conditions should return thereafter.

Winds: Generally light and variable, with some slight easterly or
south-easterly component from time to time.

BMickelson/sct

&&

.FIRE WEATHER...

Dry cold fronts are expected on Thursday and Saturday. Both of
them will bring gusty northwest winds in the afternoon and
evening. On Thursday, highs will be in the 80s with min RH 15 to
25 percent. NW winds around 15 mph behind the cold front on
Thursday may create critical fire weather conditions over parts of
Northeast Montana. Given the recent tendency for models to under
forecast winds especially behind cold front and the extremely dry
conditions, will issue a Fire Weather Watch for Thursday
afternoon and evening to highlight the possibility of critical
fire weather conditions.

On Saturday, highs will be near 90 in most areas with min RH 15 to
25 percent. NW winds behind the cold front will be around 15 mph
which could create critical fire weather conditions again.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for MTZ120-122-134>137.

&&

weather.gov/glasgow
Hazardous weather outlook, Aug 16, 3:37 AM MDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
337 AM MDT Wed Aug 16 2017

MTZ016>027-059>062-170900-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
337 AM MDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect for all of Northeast Montana
Thursday afternoon and evening for low relative humidity and gusty
northwest winds. A dry cold front is expected early Thursday
afternoon.

Another dry cold front is expected on Saturday with low relative
humidity and gusty northwest winds with may create critical fire
weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:05 AM MDTFire Weather WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more11 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.